Can Antidepressants Cause Weight Gain?

cher-weight-gain.jpg

Mayo Clinic psychiatrist Daniel Hall-Flavin, M.D., answers:

The exact relationship between antidepressants and weight gain isn’t clear. But weight gain is a reported side effect of nearly all antidepressant medications currently available.

Certain antidepressants are more likely to cause weight gain than are others. For example, tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs) are more likely to be associated with weight gain than are selective serotonin reuptake inhibitors (SSRIs). The exception to this may be long-term use of paroxetine (Paxil) — an SSRI that is more likely to cause weight gain than are other SSRIs.

It’s important to remember that association is not the same as causation. Weight gain during antidepressant therapy can be due to several factors. Many people lose weight as part of their depression. Improvement in appetite associated with improved mood may result in increased weight. Overeating as a result of depression also can cause weight gain. In addition, some medical conditions that mimic depression, such as underactive thyroid (hypothyroidism), may cause weight gain.

If you gain weight after starting an antidepressant, discuss this with your doctor. He or she can determine the likely cause of weight gain. If your antidepressant seems to be the culprit, adjusting the dose or switching medications may be an option.

http://www.mayoclinic.com/health/antidepressants-and-weight-gain/AN01396